Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

August 11, 2021Baldwin County, Alabama

NWS Mobile, AL issued this special weather statement at Aug 11, 2021, 10:49 AM CDT for Baldwin County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2021, 10:49 AM CDT (15:49 UTC)
Expired
Aug 11, 2021, 11:15 AM CDT
In force
26 min
Issued by
NWS Mobile, AL
Hail
0.00 in
Wind
40

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 57 km from the middle of the area, began a volume at 15:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 3.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3290 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3290 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

053 
WWUS84 KMOB 111549
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
1049 AM CDT Wed Aug 11 2021
 
ALZ264-266-111615-
Baldwin Coastal AL-Baldwin Central AL-
1049 AM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of south central
Baldwin County through 1115 AM CDT...

At 1049 AM CDT, Doppler radar was tracking a strong thunderstorm over
Foley, moving west at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Foley, Magnolia Springs, Summerdale and Silverhill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3037 8782 3055 8775 3049 8757 3034 8763
TIME...MOT...LOC 1549Z 100DEG 7KT 3042 8765 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 11, 6:41 AM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Aug 11, 6:41 AM CDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
641 AM CDT Wed Aug 11 2021

.AVIATION...
12Z issuance...VFR conditions will prevail through much of the
period. Scattered to locally numerous showers and thunderstorms
will develop through the afternoon with brief reductions in
ceilings and visibilities expected. /13

&&

.PREV DISCUSSION... /issued 447 AM CDT Wed Aug 11 2021/

NEAR TERM UPDATE /Now Through Thursday/...Summer just keeps on
keeping on with another toasty day with showers and thunderstorms
likely during the afternoon. This persistent upper level ridge will
continue over the area and dominate the sensible weather through
Thursday. Flow overall will be relatively weak aloft and surface
features will be almost non-existent outside of remnant outflow
boundaries and the diurnally driven sea/bay/land breezes. PWATS look
to increase above 2 inches today as a plume of Gulf moisture moves
through the area. This will likely lead to even better coverage
across the area as storms develop along the boundaries. Storms
should begin near the coast and coastal waters during the morning
and then progress inland. Storms will likely initiate along the
coastal counties around noon to 2 pm with a little later start
closer to 2 to 4 pm for inland communities. Given the high PWATS and
weak flow aloft, some storms will certainly be capable of heavy
rainfall and some localized flooding could be possible especially
within the urban areas. Storms will also have the potential from
some gusty winds and given the slightly better low level moisture,
water loading of downdrafts could help aid in some better
microbursts Wednesday. Also with better coverage, storms might be
able to cluster and work together to break through any remaining
subsidence from the broad upper ridge.

Overall the environment will be similar on Thursday, with the only
difference being the plume of moisture will have moved slightly
west. This will likely lead to higher rain chances west of I-65;
however, most areas will see high end scattered POPs. The same
threats will be possible with the storms that develop on Thursday.
Temperatures will continue to be warm with highs quickly climbing
into the low 90s each day. This coupled with high dewpoints in the
70s will lead to heat indices in the 100 to 105 range. The only
thing keeping us from getting to heat advisory criteria will be how
quickly storms develop and the more likely coverage over the area.
Rip currents remain low through the forecast; however, eyes will
turn towards Tropical Storm Fred through the extended for the
potential increase in rip currents. BB/03 /13

SHORT TERM /Thursday night Through Friday night/...An upper level
ridge over the Southeast transitions into a mean upper level trough
as a series of shortwave systems merge over the Southeast. A surface
ridge stretching west over the Southeast becomes less organized,
becoming a weak surface trough embedded in a mean ridge stretching
south across the eastern Conus by Saturday. The airmass over the
forecast area and nearby remains very moist (with precipitable h20
values hovering around 1.9"-2.1") through the period, with mean low
level flow transitioning from southeast to southerly to a generally
easterly. TS Fred is expected to approach the southeastern Gulf of
Mexico by Saturday morning.

With subsidence from the upper ridge over the Southeast shifting
north, and moisture levels remaining high, scattered to numerous
showers and thunderstorms are expected Friday. A few strong to severe
remain possible, with pulse severe downbursts the expected mode. The
chance remains small, due to marginal MlCapes (1500-2000J/kg) and
DCapes (700-900J/kg).

With moisture levels remaining high through the period, low
temperatures a bit above seasonal norms are expected. Low to mid 70s
inland, with upper 70s along the coast expected Thursday and friday
nights. Temperatures Friday are expected to top out in a near
seasonal upper 80s to low 90s across the forecast area, with heat
indices topping out in the 98-103 range.
/16

EXTENDED TERM /Saturday Through Tuesday/...The main feature of
concern is obviously Tropical Storm Fred, which per the latest track
from the National Hurricane Center will move northward across the
far eastern Gulf this weekend.  The average track errors at Day 4 (7
pm Saturday) and Day 5 (7 pm Sunday) are 133 and 171 nm
respectively, so there is both the potential for Fred to directly
affect the forecast area or conversely pass well east of the area
with no impact at all. This potential is visualized well in the
track forecast cone for Fred this weekend which stretches from near
the Alabama/Mississippi border to the east coast of the Florida
peninsula.  By 7 pm Sunday, the latest track forecast has Fred
approaching the Apalachicola, Florida area, and an extended
forecast has the system continuing northward roughly along the
Alabama/Georgia border, with the caveat that errors at this range
are sizable and consequently made with very low confidence.  Have
stayed with good chance pops for Saturday and Sunday for now given
the latest track which places the forecast area within the
relatively drier side of a tropical cyclone, though much higher rain
chances will occur should the forecast track for Fred shift
westward.  The probability of tropical storm force winds occurring
is near 10% over the coastal waters of the western Florida
panhandle, including some portions of the coast, and generally over
the 20-60 nm portion of the Alabama coastal waters.  The earliest
arrival time that tropical storm force winds could begin is late
Saturday evening, but the most likely time they could begin is
Sunday morning.  This will be closely monitored. For Monday and
Tuesday, Fred is expected to be moving slowly northward and
weakening, and given the uncertainty have opted to stay with the
good chance to likely pops in the current package, but there is
overall very low confidence during this period.  Highs on Saturday
will be in the lower to mid 90s then moderate to upper 80s/around 90
for Monday.  Heat index values on Saturday range from 103-107 though
look to remain below heat advisory criteria (108).  Highs on Tuesday
will be a bit warmer and range from around 90 to the lower 90s. Lows
will be mostly in the lower to mid 70s. /29

MARINE...Light south to southeast winds will prevail through the
period although could see brief periods of weak offshore flow
overnight and in the early morning hours. Scattered showers and
thunderstorms will be possible early each day. We are also
monitoring Tropical Storm Fred as it is forecast to enter the
southeastern Gulf of Mexico on Saturday. This system could bring
increased wave heights and winds Sunday into Monday. Refer to
advisories from the National Hurricane Center for more information
regarding Tropical Storm Fred. /03

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Aug 11, 10:49 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
1049 AM CDT Wed Aug 11 2021

ALZ264-266-111615-
Baldwin Coastal AL-Baldwin Central AL-
1049 AM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of south central
Baldwin County through 1115 AM CDT...

At 1049 AM CDT, Doppler radar was tracking a strong thunderstorm over
Foley, moving west at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Foley, Magnolia Springs, Summerdale and Silverhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3037 8782 3055 8775 3049 8757 3034 8763
TIME...MOT...LOC 1549Z 100DEG 7KT 3042 8765

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:15 PM CDTSpecial Weather StatementMOBCovington30 min
Aug 10, 8:07 PM CDTSpecial Weather StatementMOBConecuh53 min
Aug 10, 8:09 PM CDTSpecial Weather StatementMOBEscambia51 min
Aug 10, 8:13 PM CDTSpecial Weather StatementMOBEscambia47 min
Aug 10, 8:52 PM CDTAreal Flood AdvisoryMOBEscambia3 hr
Aug 10, 10:15 PM CDTSpecial Marine WarningMOB59 min
Aug 11, 11:24 AM CDTSpecial Weather StatementMOBMobile36 min
Aug 11, 12:20 PM CDTSpecial Weather StatementMOBMobile40 min
Aug 11, 1:05 PM CDTSpecial Weather StatementMOBMobile40 min
Aug 11, 3:20 PM CDTSpecial Weather StatementMOBChoctaw40 min
Aug 11, 4:20 PM CDTSpecial Weather StatementMOBWashington40 min
Aug 11, 4:40 PM CDTSpecial Weather StatementMOBWilcox35 min
Aug 11, 5:15 PM CDTSpecial Weather StatementMOBWilcox45 min
Aug 11, 5:56 PM CDTSpecial Weather StatementMOBConecuh49 min
Aug 11, 6:12 PM CDTSpecial Weather StatementMOBCrenshaw48 min
Aug 11, 6:29 PM CDTSevere Thunderstorm WarningMOBCrenshaw46 min
Aug 11, 6:43 PM CDTSevere Thunderstorm WarningMOBButler, Conecuh47 min
Aug 10, 7:46 PM CDTSpecial Weather StatementMOBOkaloosa44 min
Aug 11, 11:30 AM CDTSpecial Weather StatementMOBEscambia45 min
Aug 11, 12:58 PM CDTSpecial Weather StatementMOBSanta Rosa47 min
Aug 11, 3:01 PM CDTSpecial Weather StatementMOBWayne44 min
Aug 11, 3:15 PM CDTSevere Thunderstorm WarningMOBWayne23 min
Aug 11, 3:33 PM CDTSevere Thunderstorm WarningMOBWayne22 min
Aug 11, 3:48 PM CDTSpecial Weather StatementMOBGreene42 min
Aug 11, 4:04 PM CDTSpecial Weather StatementMOBGreene41 min
Aug 11, 4:09 PM CDTSevere Thunderstorm WarningMOBGreene32 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.